January 14, 2001
Hyperglycemia and DKA, Insulin Pumps
Question from Nashville, Tennessee, USA:
I am 46 years old, have type 1 diabetes, and I have been using a pump for four months. My blood sugar is suddenly very high (350-400+ mg/dl [19.4-22.2 mmol/L] ) even though my pump appears to be working and my routine (eating, exercise and health) has not changed. Is “poor site absorption” a possibility? What causes it? How do I avoid it?
The potential cause(s) for your elevated blood sugars are many. They include the following:
The insulin could be bad. Have you been using the same bottle of insulin?
Are you using good technique? Have someone who is knowledgeable about insulin pumps watch you insert your catheter.
Are the infusion sites normal or do you have lipodystrophy [lipohypertrophy and/ or lipoatrophy]? The best way to determine this is to have your nurse or physician look at the sites.
Has there been a recent illness or condition which has increased your insulin requirements across the board since you initiated pump therapy?
Is your level of activity similar?
Is there a malfunction with your pump?
These are only a partial list of potential problems. Please consult with your diabetes care provider to review your medical course. For these kind of questions, there is no substitute for a well informed diabetes care team.